PH = 7.45, that is within normal range, close to the alkalotic side.
pCO2 = 24 mmHg, that is low. So, the primary process is respiratory alkalosis. Next, we need to calculate the compensation.
From the history, the condition is acute. For acute respiratory alkalosis we expect HCO3 to drop by 2 for every 10 CO2 below 40. Accordingly, expected HCO3 should be:
24 – (16 x 0.2) = 20.8. HCO3 for this patient is lower than that (17), so the patient had additional metabolic acidosis.
Next step for metabolic acidosis is to calculate the anion gap, that is:
AG = Na – (Cl + HCO3) = 142 – (113 + 17) = 12, According to these calculations the patient has additional NAGMA.
Other abnormal findings:
Cl = 113 mmol/L, hyperchloraemia.
Lactate = 2.1 mmol/L. Mild hyperlactataemia.
According to these calculations, the patient has combined respiratory alkalosis and NAGMA.
This patient took an overdose of aspirin. Aspirin (Salicylates) in acute overdose classically causes a respiratory alkalosis by stimulating respiratory centres in the brain followed by a metabolic acidosis by uncoupling oxidative phosphorylation. Uncoupling of oxidative phosphorylation usually leads to build up of lactic acid. Lactic acidosis is usually HAGMA.
False hyperchloraemia is frequently seen on the blood gases of patients with acute salicylates toxicity. Circulating salicylates can interfere with chloride measured by using routine techniques, resulting in spurious hyperchloraemia.
Electrolytes were measured at the same time at lab showed Cl level of 106 mmol/L for this patient.
This will give us anion gap level of 19. HAGMA, which is the expected.